Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Wilmington, NC

April 8, 2006Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 8, 2006, 3:08 PM EDT for Brunswick County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2006, 3:08 PM EDT (19:08 UTC)
Expired
Apr 8, 2006, 3:41 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 3:15 PM EDTHAIL 0.88Ash, NCDELAYED REPORT FROM A CONVENIENCE STORE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 2:54 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 081909
SVRILM
NCC019-082000-
/O.NEW.KILM.SV.W.0033.060408T1908Z-060408T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT SAT APR 8 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF SHALLOTTE...OR 10 MILES NORTH OF
  LITTLE RIVER...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SHALLOTTE AROUND 320 PM...
   BOILING SPRING LAKES AROUND 345 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT 
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON 
NC.

LAT...LON 3426 7803 3401 7799 3395 7864 3401 7861
      3407 7855 3415 7853 3416 7848 3414 7842
      3418 7836

$$

JAQ
1 follow-up statement
000 
WWUS52 KILM 081941
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
340 PM EDT SAT APR 8 2006

NCC019-081950-
/O.CAN.KILM.SV.W.0033.000000T0000Z-060408T2000Z/
BRUNSWICK NC-
340 PM EDT SAT APR 8 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRUNSWICK COUNTY IS 
CANCELLED...

AT 339 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED NORTH OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON 
NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA.

LAT...LON 3426 7803 3401 7799 3395 7864 3401 7861
      3407 7855 3415 7853 3416 7848 3414 7842
      3418 7836

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:24 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 10:24 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1024 AM EDT SAT APR 8 2006

.UPDATE /HIS AFTERNOON/...
NO UPDATE TO THE ZFP EXPECTED AT THIS TIME. MIXING SEEMS TO BE
JUST NOW GETTING UNDERWAY AS EVIDENT BY TEMPS STARTING TO RISE AND
WIND SPEEDS DOING THE SAME. MANUAL ANALYSIS INDICATED A SFC WAVE
IN C VA AND ALONG IN CENTRAL AL/MS. BOTH FEATURES WILL ATTEMPT TO
PLAY A ROLE IN THUNDERSTORM DEVEL THIS AFTERNOON. THE FORMER WILL
DRIVE THE FRONT INTO THE AREA FROM THE NORTH BY ABOUT 21Z. 12Z
NAM/RUC GUIDANCE SUGGESTING A LINE OF TSRA MAY ACCOMPANY IT. THE
LATTER WAVE MAY BRING OUR SC COUNTIES SOME TSRA AS IT MOVES INTO
THE SAVANNAH AREA. SHEAR PROFILES REMAIN FAVORABLE FOR ORGANIZED
CONVECTION AND THERMO PROFILES FAVOR HAIL TO BE THE MAIN THREAT
AND WIND DAMAGE RUNNING SECOND. BIGGEST LIMITING FACTOR STILL
SEEMS TO BE MOISTURE TRANSPORT AHEAD OF THE PRECIP. GUIDANCE STILL
MAY BE A FEW DEGREES OVERFORECASTED IN SFC DEWPOINTS. AS A RESULT
CAPE NOW SEEMS TO BE ON THE ORDER OF 800-1500...STILL SUFFICIENT
FOR STRONG STORMS GIVEN THE SHEAR. QPF AMOUNTS NOW SEEM TO BE A
BIT HIGHER THAN ANTICIPATED...ON THE ORDER OF A HALF INCH AREA
WIDE WITH HIGHER AMOUNTS FROM TSRA.

&&

.AVIATION...
MORE GUSTY SOUTHWEST WINDS TODAY AHEAD OF A COLD FRONT. GRADIENT
WILL PRODUCE WIND GUSTS NEAR 30 KTS BY LATE MORNING. STRONG OMEGA
AHEAD OF THE FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS...
BEGINNING AROUND FLO BY 1 PM...AND PUSHING TO THE COAST BY 19-22Z.
FRONT MOVES THROUGH AROUND 23-01Z WITH WINDS SHIFTING TO THE NORTH.
PRECIPITATION BECOMES STRATA-FORMED BEHIND THE FRONT...WITH LIGHT
RAIN AND DRIZZLE LOWERING CEILINGS TO IFR AFTER 04Z.

&&

.MARINE...
SIGNIFICANT WAVE HEIGHTS RANGE FROM AROUND 7 FT AT FRYING PAN SHOALS
TO 5 FT AT THE ONSLOW BAY BUOY 5 MILES OFF THE COAST. SOUTHWEST FLOW
HAS NOT BEEN AS STRONG AS THE MODELS HAVE INDICATED BY THIS TIME...
BUT WILL CONTINUE TO STRENGTHEN DURING THE DAY. NO SIGNIFICANT
CHANGES NEEDED TO THE CURRENT FORECAST.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ250-252-254-256 UNTIL 5 PM SUNDAY.
&&

SHORT TERM...BACON
AVIATION...HDL
MARINE...PFAFF
Hazardous weather outlook, Apr 8, 1:45 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT SAT APR 8 2006

NCZ087-096-097-099>101-SCZ017-023-024-091745-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASED POTENTIAL FOR STRONG TO SEVERE THUNDERSTORM
ACTIVITY AHEAD OF AN APPROACHING STRONG COLD FRONT FROM THE WEST.
FROM MIDDAY THROUGH THIS EVENING WILL LIKELY BE THE TIME FRAME
WHEN THE WORST CONVECTION IS OBSERVED. LARGE HAIL AND DAMAGING
WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREATS...WITH AN
ISOLATED TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING...
MINIMUM TEMPERATURES COULD DROP TO THE MID AND UPPER 30S. IF WINDS
DECOUPLE AND ENOUGH LOW LEVEL MOISTURE REMAINS AVAILABLE...PATCHY TO
POSSIBLY SCATTERED FROST COULD BECOME A THREAT.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

SCZ032>034-039-046-091745-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM EDT. THUNDERSTORMS THIS
AFTERNOON MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WIND
GUSTS...AND POSSIBLY AN ISOLATED TORNADO. THE FOCUS OF THE
STRONGEST THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT FROM FLORENCE
AND WILLIAMSBURG COUNTIES INITIALLY...INTO GEORGETOWN AND HORRY
COUNTIES MY MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING... MINIMUM
TEMPERATURES COULD DROP TO THE MID AND UPPER 30S. IF WINDS
DECOUPLE AND ENOUGH LOW LEVEL MOISTURE REMAINS AVAILABLE...PATCHY
TO POSSIBLY SCATTERED FROST COULD BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

AMZ250-252-254-256-091745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
145 PM EDT SAT APR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY CONTINUES INTO SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAS

In the hours before

Special weather statement, Apr 8, 1:27 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
127 PM EDT SAT APR 8 2006

SCZ039-081830-
WILLIAMSBURG-
INCLUDING THE CITY OF...KINGSTREE
127 PM EDT SAT APR 8 2006

...STRONG THUNDERSTORMS TO AFFECT WILLIAMSBURG COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZED HAIL AND WIND GUSTS
TO 45 MPH FROM GREELEYVILLE TO KINGSTREE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 35 MPH. FREQUENT LIGHTNING AND TORRENTIAL
RAINFALL WILL ALSO BE POSSIBLE WITH THIS STORM.

MBB
Special weather statement, Apr 8, 1:52 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
152 PM EDT SAT APR 8 2006

SCZ032-033-081900-
FLORENCE-MARION-
INCLUDING THE CITIES OF...FLORENCE...MARION
152 PM EDT SAT APR 8 2006

...THUNDERSTORM WITH WIND AND HAIL IN PARTS OF FLORENCE AND MARION
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS DETECTED A STRONG
THUNDERSTORM ABOUT 2 MILES WEST OF HEMINGWAY. THIS STORM IS MOVING
TO THE NORTHEAST AT ABOUT 35 MPH. HAIL UP TO THE SIZE OF NICKELS
AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALSO LIKELY
WITH THIS STORM.

MBB
Local storm report, Apr 8, 3:04 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 S NESMITH             33.58N 79.52W
04/08/2006  E1.75 INCH       WILLIAMSBURG       SC   FIRE DEPT/RESCUE

            GOLFBALL HAIL NEAR BLOOMINGDALE...REPORTED BY 911
            DISPATCHERS

0250 PM     HAIL             4 S LORIS               34.00N 78.89W
04/08/2006  E0.88 INCH       HORRY              SC   LAW ENFORCEMENT

            NEAR DAISY COMMUNITY. REPORT RELAYED BY STATE WARNING
            POINT

0250 PM     TORNADO          4 S LORIS               34.00N 78.89W
04/08/2006                   HORRY              SC   LAW ENFORCEMENT

            TORNADO SIGHTING NEAR DAISY COMMUNITY...RELAYED BY
            WARNING POINT.

&&

RAS
Local storm report, Apr 8, 3:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             19 NNE ANDREWS          33.70N 79.44W
04/08/2006  E0.75 INCH       WILLIAMSBURG       SC   AIRPLANE PILOT

            2 S OUTLAND

&&

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:53 PM EDTTornado WarningILMColumbus22 min
Apr 8, 3:54 PM EDTSevere Thunderstorm WarningILMBrunswick39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.